Heavy Rain, Sierra
- When
- May 18, 6:00 AM PST to 8:00 PM PST
- Where
- Sierra County, 4 mi WSW of Sierraville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.580, -120.516 (the zone’s center; the record gives no point)
09 inches of rain fell from the morning of the 18th through that evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
A trained spotter reported that a total of 2.09 inches of rain fell from the morning of the 18th through that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 18, 3:35 AM PST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
435 AM PDT WED MAY 18 2005
.SHORT TERM...
DEEPENING UPPER LOW CONTINUES TO SPIN OFF THE BRITISH COLUMBIA COAST
THIS MORNING. A SERIES OF VORT MAXIMA WILL MOVE THROUGH THE UPPER
FLOW AND AFFECT THE NORTHERN AND CENTRAL SIERRA AND WESTERN NEVADA
INTO THURSDAY. RAIN HAS BEEN FALLING STEADILY OVER THE CENTRAL
VALLEY OR CALIFORNIA AND THE WESTERN SLOPES OF THE SIERRA. RAIN HAS
FINALLY MADE IT INTO THE LAKE TAHOE AREA BUT HAS NOT SPILLED OVER
INTO WESTERN NEVADA YET. THIS WILL CHANGE AND THE DAY WEARS ON.
THE WEAK RIDGE OVER BAJA WILL START TO AMPLIFY AS THE PACIFIC LOW
INTENSIFIES. THIS WILL GENERATE STRONG WINDS OVER NORTHEAST
CALIFORNIA AND WESTERN NEVADA TODAY INTO THIS EVENING. WINDS ON
ALPINE SUMMIT ARE ALREADY GUSTING TO 70 MPH. AS THE GRADIENT
STRENGTHENS TODAY WINDS OVER THE SIERRA CREST WILL APPROACH 100
MPH. THE SOUTHWESTERLY WINDS WILL MAKE DRIVING DIFFICULT...MAINLY
ON NORTH-SOUTH ROADS. HAVE ISSUED A WIND ADVISORY FOR THE ENTIRE
CWFA EXCEPT FOR NVZ004. HAVE ISSUED A LAKE WIND ADVISORY FOR
PYRAMID LAKE...HOWEVER DAY SHIFT MAY ISSUE A WIND ADVISORY FOR
NVZ004 ALSO TODAY IF CONDITIONS WARRANT. FLOOD WATCH WILL CONTINUE
FOR THE NORTHERN SIERRA. RAINFALL TODAY WILL AGGRAVATE FLOODING
SITUATION.
SATELLITE IMAGERY INDICATES THAT THE UPPER LOW OFF THE PAC NW COAST
IS NOT MAKING MUCH SOUTHWARD PROGRESS. MODELS KEEP THE SYSTEM NORTH
OF THE KREV CWFA. IN COORDINATION WITH SURROUNDING OFFICES WILL
DECREASE POPS ON THURSDAY AND FRIDAY AS A RESULT OF THE SYSTEM
STAYING NORTH. HOWEVER WILL KEEP SOME POPS IN THE TAHOE BASIN ON
THURSDAY DUE TO THE MOIST SOUTHWESTERLY FLOW AND SPILLOVER EFFECT.
MOST OF THE AREA SHOULD START TO DRY OUT SOME ON FRIDAY WITH PARTLY
CLOUDY SKIES. TEMPERATURES WILL REMAIN NEAR NORMAL FOR MID-MAY
THROUGH THE SHORT TERM. OHARA
.LONG TERM...SATURDAY THROUGH TUESDAY...
UPPER RIDGE WILL DOMINATE WEATHER OVER THE EASTERN SIERRA AND
WESTERN NV THROUGH THE PERIOD. HEIGHTS NOT AS HIGH AS YESTERDAYS RUN
AS THE GFS HAS TRENDED TOWARDS THE ECMWF WHICH KEEPS AN UPPER LOW
FARTHER EAST IN THE GULF OF ALASKA. BELIEVE THIS IS THE BETTER
SOLUTION AS THE ECMWF HAS BEEN MORE CONSISTENT OVER THE PAST FEW
DAYS WHILE THE GFS HAS HAD PROBLEMS WITH TIMING AND LOCATION OF
WEATHER SYSTEMS RECENTLY. WILL THEREFORE EXPECT A LOWER AMPLITUDE
RIDGE THAT WILL PROVIDE DRY WEATHER BUT NOT AS WARM AS MOS GUIDANCE
SUGGESTS. HIGHS LOOKS LIKE THEY WILL STAY IN THE 80S IN WESTERN NV
VALLEYS BUT THAT WILL STILL BE 20 DEGREES OR SO WARMER THAN THE 60S
RECORDED TUESDAY. RC
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WARNING FOR HUMBOLDT RIVER NVZ004 ABOVE RYE PATCH
RESERVOIR UNTIL FURTHER NOTICE.
WIND ADVISORY FOR NVZ002...NVZ003 AND NVZ005 FROM 8 AM UNTIL 8
PM THIS EVENING.
WIND ADVISORY FOR NVZ001 FROM 11 AM UNTIL 10 PM THIS EVENING.
LAKE WIND ADVISORY TODAY FOR PYRAMID LAKE.
.CA...FLOOD WATCH FOR CAZ070...CAZ071 IN NE CA FROM 10 AM TODAY
UNTIL 10 PM THU.
WIND ADVISORY FOR CAZ070...CAZ071 AND CAZ072 FROM 8 AM UNTIL 8
PM THIS EVENING.
WIND ADVISORY FOR CAZ073 FROM 11 AM UNTIL 10 PM THIS EVENING.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 700 AM PDT WED MAY 18 2005 CAZ070>073-NVZ001>005-191400- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN- EASTERN PLUMAS-EASTERN SIERRA COUNTIES- MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY- SURPRISE VALLEY CALIFORNIA- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 700 AM PDT WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA.. .DAY ONE...TODAY A FLOOD WARNING IS IN EFFECT FOR THE HUMBOLDT RIVER ABOVE RYE PATCH RESERVOIR UNTIL FURTHER NOTICE. SEE THE FLOOD WARNING STATEMENT / WGUS45 KREV RNOFLWREV / FOR ADDITIONAL INFORMATION. MODERATE TO HEAVY RAIN IN NORTHERN CALIFORNIA WILL COMBINE WITH MELTING SNOW TO CAUSE SOME AREA RIVERS AND STREAMS TO RISE SIGNIFICANTLY TODAY AND TONIGHT. SEE THE FLOOD WATCH STATEMENT / WGUS65 KREV RNOFFAREV / FOR ADDITIONAL INFORMATION. RIVERS AND STREAMS WILL CONTINUE TO FLOW AT SWIFT RATES BUT ARE EXPECTED TO REMAIN BELOW FLOOD STAGE THROUGH TONIGHT. SEE THE LATEST FLOOD STATEMENT /FGUS85 KREV RNORVSREV/ FOR ADDITIONAL INFORMATION ON RIVER STAGES. A JETSTREAM OVER NORTHERN CALIFORNIA WILL BRING STRONG GUSTY WINDS TO THE EASTERN SIERRA AND WESTERN NEVADA TODAY. SEE THE WIND ADVISORY STATEMENT / WWUS75 KREV RNONPWREV / FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WARMING TREND WILL BRING RISING STREAMS AND RIVERS TO MANY AREAS THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS OVER THE WESTERN U.S. PERSONS ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470549.